Triptan poses low risk for serotonin syndrome in patients with migraines, depression
Patients using antidepressants who also used triptans to treat migraines had a low risk for serotonin syndrome, according to findings recently published in JAMA Neurology.
“In 2006, the FDA issued an advisory about the risk of serotonin syndrome associated with concomitant use of drugs from two widely prescribed medication classes: selective serotonin reuptake inhibitor and selective norepinephrine reuptake inhibitor antidepressants and triptan antimigraine drugs. The FDA advisory was based on a small number of case reports,” Yulia Orlova, MD, PhD, Graham Headache Center, Brigham and Women’s Hospital in Boston, and colleagues wrote.
“Doubts exist about whether these cases actually met criteria for the disorder. A position paper by the American Headache Society questioned the basis for the advisory and noted conflicting and insufficient information to discern the risk,” they continued.
To gather more data on this subject, researchers used electronic health record data from 19,017 (±3) patients in the Partners Research Data Registry who had an ICD-9 diagnosis that closely aligned with serotonin syndrome and were coprescribed triptans and selective norepinephrine reuptake inhibitor or selective serotonin reuptake inhibitor antidepressants from the start of 2001 through the end of 2014.
Orlova and colleagues found that serotonin syndrome was assumed in 17 patients, and two patients were identified as having definite serotonin syndrome (incidence rate = 0.6 cases/10,000 person-years of exposure; 95% CI, 0-1.5). In addition, five patients were identified as potentially having serotonin syndrome (incidence rate with these five cases added to the two certain cases = 2.3 cases/10,000 person-years of exposure; 95% CI, 0.6-3.9).
Researchers also wrote that during the course of the study, the proportion of patients with triptan prescriptions who were coprescribed either a selective norepinephrine reuptake inhibitor or selective serotonin reuptake inhibitor antidepressant ranged from 21% to 29%, considered a generally stable amount.
“[Patients] with coexisting affective disorders and migraine need not forgo management of one condition to treat the other,” Orlova and colleagues wrote. “Our results cast doubt on the validity of the FDA advisory and suggest that it should be reconsidered.” – by Janel Miller
Disclosure: The researchers report no relevant financial disclosures.